....was very busy. And "busy" in a good way. Lots of codes and respiratory distress. Not so much "weak and dizzy" and "TMD (todo me duele)". The kind of night that reminds you why you chose emergency medicine as a specialty, and not primary care.
Anyhoo, there was this one guy...
A 36 yo morbidly obese Samoan man with a past medical history of diabetes, hypertension, and has lots of 'bad habits', was brought in by paramedics complaining of chest pain which started 10 minutes prior to the 911 call. He was sitting on the sofa watching reruns on TV when he suddenly felt a tightening in his chest. He got up to get a cup of water, and the pain got worse. Then he felt weak and lightheaded so he sat down on the nearest chair. He then called for his wife, and she took one look at him and called 911.
In the field EMS established a very tiny finger IV (because 'his veins could not be accessed secondary to excessive adipose tissue.' i.e. he was too fat). They gave him an aspirin, and after he denied using Viagra, a nitroglycerin sublingual. Immediately thereafter his blood pressure dropped from 150s systolic to low 80s. He became very diaphoretic (lots of sweating), and short of breath.
Upon ED arrival the patient was alert and oriented, but very agitated sitting upright on the gurney, in moderate/severe respiratory distress. He weighed about 450 pounds, and was extremely diaphoretic, and c/o worsening SOB. EKG could not be obtained by the paramedics because the stickers wouldn't stick to the body for all the sweat. Also, the patient was so agitated and anxious that a good reading couldn't be obtained even when the EKG leads were held in place by assistants.
In the ED we attempted to obtain an EKG...for over 20 minutes. We cannot make a diagnosis of acute MI requiring thrombolytics if we cannot obtain an EKG. Afterall, there are other deadly causes of chestpain, some of which absolutely cannot be treated with thrombolytics (or else you kill the patient). It's one thing for someone to die. It's another thing to kill them. So we worked to obtain that EKG...over, and over, and over, and over again.
During this time we worked to establish a better IV with ultrasound guidance. We worked to improve his oxygenation (from 90% on face mask to 95% on non-rebreather). We asked basic questions (allergies, past medical history, medications, *viagra use*). His bloodpressure continued to register in the low 80s (82/64 - narrow pulse pressure, with a heartrate of 120). Are you sure you don't take Viagra (or other 'viagra-like' drugs)? we asked again. He adamantly denies.
I'm so nervous at this point. Here I have a very sick patient, who I think I'm going to have to intubate. He's 450 pounds. His blood pressure sucks. And we can't get a frikin EKG. Agreed, he's likely having an MI...but what if it's an aortic dissection (which could be dissecting up to the origin of the cardiac vessels...causing the MI). On CXR it's possible that his mediastinum is widened. What if he has cardiac tamponade? (the cardiac silhouette is enlarged) I feel stuck without the EKG!!
Finally we get a very crappy EKG. The QRS complexes are very wide, and there are diffuse ST segment elevations. Hmmm....hyperkalemia? Pericarditis? Massive MI? Maybe....TCA toxicity? I give bicarb and fax the EKG to the cardiologist at home after explaining to her the clinical history. She agrees that it is consistent with hyperkalemia. We call the lab..."hey, we so *need* the results of the chemistry ASAP!! please!!" And push more bicarb. He seems to get a bit better. The QRS complexes narrow a bit. He admits to a questionable history of renal disease.
35 minutes have passed. Out of the window of thrombolytics. Now I'm going to have to justify to administrators (and those who wear suits) why I didn't push the thrombolytics in less than 30 minutes. For those that don't know, thrombolytics are very powerful clot busting drugs that have lots of potential deadly side effects. Afterall, they make the blood so "thin" and remove the ability of the blood to clot...and destroy existing clots...that brain bleeds and GI bleeds are not uncommon. And, again, if this guy had an aortic dissection or cardiac tamponade...or pericardities even...I'd kill him with this drug. My biggest source of stress was trying to mentally justify *not* giving this drug in 30 minutes or less (so my chart won't go to 'peer review', or whatever)...which is crazy being that I'm the doctor taking care of him, and arbitrary 'rules' shouldn't apply to individual patients. I should just focus on practicing best medicine, and not doing things simply to make it easier to 'explain' and 'justify' (to non-involved non-physicians analyzing *my* patient thru their retrospectoscopes) my actions after-the-fact. So I hesitate for a second, but proceed doing what I feel is good medicine...and continue trying to obtain EKG #2.
As we 'encourage' the patient to 'just "hold still for one minute," he starts blaming himself for being "so fat", not following his doctors advice...and how he deserves to die. He feels this is the end...
...all doctors know, it's never good when a patient says "I'm going to die." Especially when they're circling the drain.
Suddenly the monitor flickers, the heartrate speeds up, and the patient mumbles, "I don't feel well." Then he becomes altered. The monitors reveal v-tach...so I shock him. He wakes up with the shock. The monitor reveals sinus tach, and he's yells "what tha hell?!"" I breathe a sigh of relief. "Sir, I'm sorry, I had to shock you...your heart started having trouble."
Then it happens again. This time I warn him...."it looks like your heart is doing that thing again...I'm going to have to shock you again, I'm sorry."
"Bring it on Doc!!" he yells.
EKG #2 is obtained (finally)....and seems clear now that he's having an MI. So we get the 'thrombolytic box' out....and fax the 2nd EKG to the cardiologist. She agrees that thrombolytics may help (especially since everything we've been doing so far hasn't helped much....and the patient seems to be getting worse - with the whole v-tach/shock thing). I do a bedside ultrasound and there is no cardiac tamponade, and the heart motion....well, the heart is moving.
I suggest trying to get him to the cath lab instead of thrombolytics since this guy is in cardiogenic shock....and only a cath *may* save him. I was informed by the cardiologist that the cath table can only accommodate up to 350 pounds, so our patient couldn't go for cath. Thrombolytics are the only option for treatment of MI at this point. I ask her to come in to see the patient. She agrees. While she makes her way to the hospital, we obtain consent...and push the thrombolytics....
...30 seconds after the lytics are pushed into the IV, the patient becomes altered, agitated, and his breathing seems (more) labored. I think to myself, I'm just going to intubate him. All of his agitation isn't good for our treatment, but it's also not good for his heart. Additionally, he's nearly 500 pounds so a controlled intubation is preferable. I anticipate a very difficult airway because of his size, the severity of his medical problem, and the fact that he's in cardiogenic shock with frothy sputum coming up his airway.
I intubate him (despite the fat, and thru the pink froth). RT (respiratory therapy) secures the tube. And just then, he's in v-tach again. Before we charge the paddles he deteriorates into asystole. WTF? We'd already given the thrombolytics so I was hoping that this was the 'reperfusion rhythm.' But. It. Wasn't.
We started ACLS...and coded this guy. We got him back....kinda.
The cardiologist comes in and we agree the guy was in bad shape when he arrived. And the fact that he couldn't go to cath lab because of his weight....and the fact that (we later found out) he wasn't honest about his viagra use...and his multiple medical problems, bad habits, etc. made a bleak situation, worse.
In typical fashion, we coded this guy every 45 minutes or so...until he got a CCU bed (maybe 90 minutes later).
He made it to the CCU....and eventually started bleeding from every orifice (including his eyes and ears). It's like he was crying blood. That's what thrombolytics will do. Like most full arrests, he didn't live to hospital discharge.
Most doctors have memorable patients they think about for a long time after their encounter with them. This guy was one of mine.